Doctors in England say a gel used in the treatment of epileptic seizures could cause a problem if it was inadvertently used on people with heart conditions or stroke patients.
Dr Stephen Williams, a GP and senior consultant in the department of cardiology at the University of East Anglia, told BBC News: “There’s no reason why it shouldn’t be used by people who are in cardiac arrest or stroke.”
The GP told the BBC that he had not used the gel for himself but had been advised by other patients to do so.
“I have seen a lot of patients over the last 10 years, and there’s been a lot that have been treated for cardiac arrest and stroke with this gel,” he said.
“And I think it should be avoided at all costs.”
If you’ve got a heart condition or stroke that’s caused by the effects of the drug, you may have a higher chance of a serious cardiac arrest, or stroke.
“The heart may stop.
There may be a delay.
It’s quite likely that there is a risk of a cardiac arrest.”
He said the gel should be used only when it was needed, and only as directed by a doctor.
Dr Williams also told the news programme: “I don’t think it is appropriate to put it on somebody who has been treated in hospital and there are no symptoms.”
A spokesman for the Department of Health said: “This medication has not been tested for side-effects and therefore cannot be recommended for use in people who have recently been treated by a GP.”
“We will continue to monitor all of the use of this medication and make any necessary changes when we are ready.”
However, the spokesman said that if patients did experience adverse effects, they should be informed about it.
He said: ‘We are currently monitoring the safety of the medication and will make any changes necessary to make it as safe as possible for patients.’
In a statement the National Institute for Health and Care Excellence said it had been made aware of the concerns raised by Dr Williams.
It said: ”The National Institute of Health and Clinical Excellence is currently conducting an analysis of the safety and efficacy of the product, and has advised that it should not be prescribed in patients with existing cardiovascular disease, stroke, diabetes or obesity, and that any patients who have taken this medication should be asked to stop it.
“Patients who have been using the product in the UK for a number of years are likely to have had adverse effects.””
Any concerns should be referred to the manufacturer and to the National Health Service’s Medicines Directorate for further investigation.
“The spokesman added that the institute had not been able to respond to any specific concerns raised.
The gel is made from a type of gelatin called glycerol, which has been used for decades to treat pain, and is used to prevent the blood vessels clogging.
But it has been widely criticised by patients’ groups for being too sweet and may have been used to artificially increase blood pressure.
A recent review of evidence on the gel found that it caused severe side effects and was associated with potentially serious side effects.
Dr Michael Larkin, a professor of medicine at the London School of Hygiene and Tropical Medicine, said he had seen patients who had used the drug for decades with very severe side-effect profiles.
He told the New Scientist: “In patients with heart failure, it was very difficult to stop using it, and in patients who are on medication for stroke or diabetes, it could be quite dangerous.”
It’s very dangerous for people who do have heart failure.
It increases blood pressure and it increases the risk of heart attacks and strokes.”
People with strokes can be vulnerable to this drug and can also have heart attacks, so it’s really important to talk to your GP if you’ve used this medication.
“The gel was also known to cause seizures in children, and many patients took it as prescribed to treat seizures.
However, it is also being used by some people with a condition called hypothyroidism, which is caused by too much thyroid hormones in the body.
Dr Larkin told the programme: ‘There’s an increased risk of seizures, and when you have thyroid disease, you tend to have lower blood pressure which can be a problem.”
So if you have hypothyoidism, it can increase your risk of having seizures.”‘
I’ve never seen anything like this’One patient told how she was given the gel on her birthday to help her control her seizures.
She said: I had a lot going on in my life, and I had to make some decisions and I thought I might as well get some of that sugar out of my system.”
The patient said she was initially concerned that it would affect her, but when she started taking it, her seizures did not recur.
She added: “The day that I took it, it made me so happy, I didn’t even think